Colorado, 2024Damaging Wind in Colorado, August 23, 2024
August 23, 2024 · NWS GJT · 1 event in 1 county or zone
With deep monsoonal moisture in place, as well as around 1000 J/kg of instability and some bulk shear aloft, widespread strong to severe thunderstorms formed across the Four Corners region. This resulted in multiple severe threats in eastern Utah, but was limited to heavier rain, non-severe hail, and some severe wind gusts in southwest Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With deep monsoonal moisture in place, as well as around 1000 J/kg of instability and some bulk shear aloft, widespread strong to severe thunderstorms formed across the Four Corners region. This resulted in multiple severe threats in eastern Utah, but was limited to heavier rain, non-severe hail, and some severe wind gusts in southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 23, 4:46 PM MST, 14 minutes earlier. Its key messages:
- Afternoon showers/thunderstorms decrease this evening, though some activity will continue overnight with the southern zones favored. Some storms will be capable of producing wind gusts to near 55 mph at hail to 1/2 to 3/4 of an inch.
- Breezy conditions are expected Saturday afternoon ahead of an approaching cold front.
- Deep monsoonal moisture will continue to generate scattered to numerous showers and thunderstorms this weekend before a drying trend begins on Monday and continues through midweek.
Area forecast discussion, Aug 23, 4:46 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
546 PM MDT Fri Aug 23 2024
.KEY MESSAGES...
- Afternoon showers/thunderstorms decrease this evening, though
some activity will continue overnight with the southern zones
favored. Some storms will be capable of producing wind gusts
to near 55 mph at hail to 1/2 to 3/4 of an inch.
- Breezy conditions are expected Saturday afternoon ahead of an
approaching cold front.
- Deep monsoonal moisture will continue to generate scattered to
numerous showers and thunderstorms this weekend before a
drying trend begins on Monday and continues through midweek.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 356 PM MDT Fri Aug 23 2024
Deep subtropical moisture continued to stream northeastward
across the forecast area today as the region remained sandwiched
between a closed low on the coast of the Pacific Northwest and a
high over the southern Plains. Much like Thursday, clouds and
stratiform showers limited warming during the early part of the
day. However, as clearing began working over the Four Corners
region, strong storms began to erupt. CAPE's near 1000 J/Kg and
bulk shear of 40 knots supports stronger cells capable of
generating near severe gusts and hail to near an inch. Though
storms were moving at 20 to 25 knots on average, radar indicated
instantaneous rates in excess 2" from strong cells. As a
result, localized flash flooding is possible with slot canyons
in southeast Utah at greatest risk.
Jet divergence working on deep subtropical moisture will keep
showers and thunderstorms going well into the evening. Later
tonight speed convergence at the jet level reverses atmospheric
forcing which, along with diurnal cooling, will result in
decreased intensity and coverage. The low over the Northwest
Coast moves inland on Saturday which shifts the moisture plume
slightly eastward. Models indicated this will bring decreased
shower/thunderstorm activity to northeast Utah and extreme
northwest Colorado. However, for the remainder of the forecast
area conditions will be very similar to today as the moisture
plume continues to flow northeastward overhead. Note, this
includes the potential for isolated severe storms. Again, storms
are expected to continue into the evening, but the northern and
eastern Utah zones should see an end to precipitation overnight
as drier air continues to work into the region from the west.
Some showers linger over west-central and southwest Colorado
where the moisture plume continues to flow overhead.
Temperatures are expected remain below normal on Saturday, but
gain a degree or two over today. This may, or may not work out
as the temperature forecast depends heavily on cloud cover
during the afternoon. In contrast, overnight lows will be
largely unchanged and due to cloud cover and elevated relative
humidity levels will keep readings running a bit above normal.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 356 PM MDT Fri Aug 23 2024
The anomalous upstream trough will progress into the central Great
Basin by early Sunday and pull in another thin moisture plume from
the monsoonal source region. This moisture will conjoin with fairly
robust large scale ascent provided by a merging jet aloft and the
approaching trough. So another interesting afternoon is likely on
tap with a plethora of storm threats from heavy rainfall to hail and
wind. The trough will be splitting by Monday with the southern swirl
moving across the 4 Corners region while the northern split heads
off into the N.Plains. There will be strong intrusion of dry air
pulled in behind this northern wave as the upper flow veers more to
the West. Will this be enough to inhibit afternoon convection...some
models say yes while others are not quite so convinced. Either way
there should be a noticeable downturn in afternoon
storms...especially in the North. The drier signal is favored to
linger through the remainder of the week with afternoon storms
lingering over the southern Colorado high terrain. Confidence in
storms lingering over the south is low as the medium range models
are in some disagreement on how much influence the next northern
stream system will have on our latitude...meaning drier northerly
flow in the EURO as opposed to a southerly component in the GFS.
Temperatures will remain on the cooler side of normal into the mid-
week period with a potential warmer trend beyond this as high
pressure builds across the West.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 546 PM MDT Fri Aug 23 2024
This plume of moisture will continue to feed shower and
thunderstorm activity over the next 24 hours. Already some
sites have seen IFR conditions due to moderate to heavy rainfall
rates affecting visibility. This threat will continue at most
TAF sites through the evening hours with showers and storms
lingering over the area well into the early morning hours. Gusts
of 30 to 45 mph will be a threat with storms today along with
moderate to heavy rainfall rates. Lower clouds may also become
an issue in some of the valleys where heavy rainfall occurs,
most probable would be KEGE...but confidence low. Expect a
resurgence of showers and thunderstorms on Saturday afternoon,
but the eastern Utah and northernmost TAF sites face little
chance for thunderstorms in the vicinity as drier air begins to
infiltrate from the west.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Aug 23, 3:06 AM MST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
406 AM MDT Fri Aug 23 2024
COZ001>014-017>023-UTZ022>025-027>029-241015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
406 AM MDT Fri Aug 23 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Flash flooding remains a concern from training thunderstorms that
are expected to develop this afternoon around the region. A few
storms are expected to continue into the overnight hours,
diminishing by daybreak Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and storms continue through the weekend. Storms will be
less widespread Saturday and Sunday. Localized flash flooding will
remain a problem both days. A pattern shift is developing by
early next week, with a pause in the monsoonal pattern expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 23, 3:38 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
438 PM MDT Fri Aug 23 2024
COZ019>021-232315-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-
438 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DOLORES AND
NORTHWESTERN MONTEZUMA COUNTIES THROUGH 515 PM MDT...
At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Dove Creek, or 31 miles southeast of Monticello,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
Locations impacted include...
Cahone.
This includes U.S. Highway 491 in Colorado between mile markers 45
and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3753 10880 3764 10897 3793 10871 3776 10847
TIME...MOT...LOC 2237Z 221DEG 28KT 3765 10884
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MDALocal storm report, Aug 23, 3:43 PM MST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
443 PM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM Hail Thompson Springs 38.97N 109.72W
08/23/2024 E1.25 Inch Grand UT Public
&&
gjtLocal storm report, Aug 23, 3:45 PM MST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
445 PM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail 1 W Thompson Springs 38.96N 109.74W
08/23/2024 E0.70 Inch Grand UT Public
&&
gjtSpecial weather statement, Aug 23, 4:11 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
511 PM MDT Fri Aug 23 2024
COZ018-019-232345-
Southwest San Juan Mountains CO-Northwestern San Juan Mountains CO-
511 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DOLORES...
SOUTHEASTERN SAN MIGUEL AND SOUTHWESTERN SAN JUAN COUNTIES THROUGH
545 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rico, or 33 miles north of Durango, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mountain Village, Rico, Ophir, Trout Lake, and Dunton.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 60 and 65.
Colorado 145 between mile markers 42 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3760 10816 3774 10827 3801 10791 3774 10768
TIME...MOT...LOC 2311Z 237DEG 31KT 3773 10810
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MDASpecial weather statement, Aug 23, 4:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
529 PM MDT Fri Aug 23 2024
UTZ022-028-240000-
La Sal and Abajo Mountains UT-Southeast Utah UT-
529 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SAN JUAN COUNTY
THROUGH 600 PM MDT...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Blanding, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
Locations impacted include...
Monticello.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 60 and 84.
U.S. Highway 491 in Utah between mile markers 0 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3767 10954 3781 10967 3806 10933 3784 10913
TIME...MOT...LOC 2328Z 234DEG 23KT 3779 10953
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MDASpecial weather statement, Aug 23, 4:53 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
553 PM MDT Fri Aug 23 2024
UTZ027-240030-
Arches/Grand Flat UT-
553 PM MDT Fri Aug 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GRAND COUNTY THROUGH
630 PM MDT...
At 553 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southeast of Green River to 16 miles
northwest of Moab to 10 miles north of Canyonlands National Park.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arches National Park.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 136 and 151.
Utah 313 between mile markers 11 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3892 10969 3881 10956 3871 10956 3851 10995
3862 10990 3877 10995
TIME...MOT...LOC 2353Z 232DEG 32KT 3878 10987 3867 10983 3855 10992
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
15Thunderstorm Wind, La Plata
- When
- August 23, 5:00 PM MST to 6:00 PM MST
- Where
- La Plata County, (Dro)durango/Laplata
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.150, -107.750
Despite the well saturated atmosphere, other parameters contributed to the development of a strong to severe thunderstorm over southern La Plata county. In addition to heavy rainfall, this storm produced a wind gust to 63 mph at the KDRO ASOS at Durango-La Plata County Airport. No reports of damage or injury were received in association with this gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Oklahoma, August 23 to 26, 2024117 events
- Damaging Winds in Montana, August 23, 2024$236,000 · 63 kt wind · 5 events
- Damaging Winds in Oklahoma, August 23, 2024$65,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 23 to 24, 20247 events
- Hail and Damaging Winds in Texas, August 23, 20241 in hail · 7 events
- Hail and Damaging Wind in Montana, August 23, 20242.5 in hail · 6 events
- Damaging Winds in Texas, August 23, 2024$12,000 · 61 kt wind · 2 events
- Damaging Wind and Heavy Rain in Florida, August 23, 2024$2,000 · 4 events
- Flash Flooding and Hail in Arizona, August 23, 2024$2,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Nebraska, August 23, 202452 kt wind · 4 events
- High Wind in Nevada, August 23 to 24, 202472 kt wind · 3 events
- Flash Flood and Hail in Utah, August 23, 20241.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208135.